Minnesota, 2020

Damaging Winds in Minnesota, July 26, 2020

July 26, 2020 · NWS ABR · 2 events in 1 county or zone

A severe thunderstorm brought damaging wind gusts estimated up to seventy-five mph north of Wheaton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm brought damaging wind gusts estimated up to seventy-five mph north of Wheaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 25, 11:35 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 25, 11:35 PM CST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1235 AM CDT Sun Jul 26 2020

.UPDATE...
Issued at 1235 AM CDT Sun Jul 26 2020

06z aviation discussion updated below.

UPDATE Issued at 815 PM CDT Sat Jul 25 2020

Storms out west this evening mainly in north central sd along the
border have produced some severe winds. Storms are expected to
continue to move east along the border through tonight. Also, have
some storms developing in central sd. There could be more
development across the rest of the cwa yet tonight. Have made some
adjustments to the pops for the night. Also, cancelled the heat
advisory early.

UPDATE Issued at 640 PM CDT Sat Jul 25 2020

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 257 PM CDT Sat Jul 25 2020

Heat indices for this afternoon are a bit lower than yesterday,
although are still expected to meet criteria in portions of the
forecast area. Thus have maintained the Heat Advisory this afternoon
for the eastern half of the forecast area.  A cold front will pass
through the region late this afternoon, through tonight, and into
the morning hours leading to drier conditions and cooler
temperatures for Sunday. The passing cold front could provide enough
forcing to produce a few thunderstorms this afternoon mainly in
central or north central South Dakota. While confidence is low for
thunderstorm development and coverage this evening, there is enough
instability and shear to allow for strong to severe thunderstorms if
any do develop.

Additional showers and thunderstorms may develop mainly over the
eastern forecast area overnight and into Sunday morning as a
shortwave trough, and associated cold front, continue to drift
through the region. Some of these later storms could be strong, but
severe weather is unlikely at this time. Any lingering showers and
thunderstorms dry out Sunday afternoon and evening as surface high
pressure builds into the region.  Highs on Sunday will be in the low
80s.  That combined with peak dewpoints in the 50s will provide far
more comfortable feeling weather than the past couple days.

.LONG TERM...(Monday through Saturday)
Issued at 257 PM CDT Sat Jul 25 2020

The work week begins with northwest flow aloft and high pressure at
the surface. Generally dry and seasonable conditions are expected.
The pattern shifts Tuesday night as ridging builds in aloft but with
a host of shortwaves moving through. South to southeast flow at the
sfc will help to draw up some moisture. This will lead to some
chances for scattered showers and thunderstorms but areal coverage
will be uncertain and spotty with no definitive forcing mechanism
other than the transient shortwaves and weak sfc low pressure near
the Black Hills. Highs will be in the 80s through the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1235 AM CDT Sun Jul 26 2020

Terminals KABR,KATY,KPIR,KMBG

Some showers/storms will affect ABR and possibly ATY into the early
morning hours with possible MVFR conditions and strong winds.
Otherwise, VFR conditions are expected through tonight and Sunday.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Telken
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Jul 25, 1:13 PM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
213 PM CDT Sat Jul 25 2020

MNZ039-046-SDZ006>008-011-018>023-261915-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
213 PM CDT Sat Jul 25 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values of around 100 degrees are possible today. In
addition, a few strong thunderstorms are possible tonight, although
severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms may linger through Sunday morning and into the
early afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-004-009-015-016-033>036-045-048-261915-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-
213 PM CDT Sat Jul 25 2020 /113 PM MDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible this afternoon and into the evening
hours. Some of these storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ005-010-017-037-051-261915-
McPherson-Edmunds-Faulk-Hand-Buffalo-
213 PM CDT Sat Jul 25 2020

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values of around 100 degrees are possible this afternoon.
A few showers and thunderstorms are possible this evening and
overnight. Some of these storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Telken

In the hours before

Special weather statement, Jul 25, 10:44 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1144 PM CDT Sat Jul 25 2020

SDZ005-006-010-260515-
Brown SD-McPherson SD-Edmunds SD-
1144 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...
NORTHWESTERN BROWN AND EASTERN MCPHERSON COUNTIES UNTIL 1215 AM
CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leola, or 20 miles north of Ipswich, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leola, Long Lake, Wetonka, Elm Lake, Spring Creek Colony, Long Lake
Colony, Deerfield Colony, New Town Corner, Grassland Colony and
Plainview Colony.

LAT...LON 4567 9943 4592 9934 4590 9856 4551 9867
TIME...MOT...LOC 0443Z 275DEG 42KT 4574 9907

Lueck
Special weather statement, Jul 25, 10:51 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1151 PM CDT Sat Jul 25 2020

SDZ006-010-017-018-260530-
Spink SD-Brown SD-Edmunds SD-Faulk SD-
1151 PM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDMUNDS...
SOUTHWESTERN BROWN...NORTHEASTERN FAULK AND NORTHWESTERN SPINK
COUNTIES UNTIL 1230 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembrook Colony, or 11 miles southeast of Ipswich, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Warner, Northville, Cresbard, Chelsea, Mansfield, South Scatterwood
Lake, Pembrook Colony and North Scatterwood Lake.

LAT...LON 4526 9912 4541 9900 4532 9844 4500 9868
TIME...MOT...LOC 0451Z 291DEG 25KT 4529 9893

Lueck
Local storm report, Jul 25, 11:05 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 AM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND GST     10 SW LONG LAKE         45.77N 99.36W
07/25/2020  M55 MPH          MCPHERSON          SD   MESONET

            SDDOT PEAK GUST.

&&

RL
Special weather statement, Jul 25, 11:19 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1219 AM CDT Sun Jul 26 2020

SDZ006-010-011-017>019-260600-
Clark SD-Spink SD-Brown SD-Day SD-Edmunds SD-Faulk SD-
1219 AM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDMUNDS...
SOUTHWESTERN DAY...SOUTHERN BROWN...NORTHEASTERN FAULK...NORTHWESTERN
CLARK AND NORTHERN SPINK COUNTIES UNTIL 100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Warner, or 14 miles south of Aberdeen, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Aberdeen, Groton, Warner, Mellette, Northville, Conde, Andover,
Brentford, Stratford, Turton, Chelsea, Verdon, Crandall, Mansfield,
South Scatterwood Lake, Ferney and North Scatterwood Lake.

LAT...LON 4515 9886 4546 9868 4544 9775 4488 9797
TIME...MOT...LOC 0519Z 280DEG 34KT 4526 9843

Lueck
Special weather statement, Jul 25, 11:49 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1249 AM CDT Sun Jul 26 2020

MNZ039-SDZ007-008-260630-
Traverse MN-Marshall SD-Roberts SD-
1249 AM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRAVERSE...NORTHERN
ROBERTS AND EASTERN MARSHALL COUNTIES UNTIL 130 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm over
Claire City, or 15 miles north of Sisseton, moving east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sisseton, Browns Valley, Veblen, Rosholt, New Effington, Eden, Claire
City, Lake City, Victor, White Rock, Siloah Country Church, Buffalo
Lakes, Clear Lake Rec Area, Mud Lake Landing, Traverse Country Park,
Lake Traverse, Dakota Connection & Casino, Red Iron Housing, Rainbow
Island and Whiterock Colony.

LAT...LON 4559 9656 4561 9749 4594 9757 4594 9656
TIME...MOT...LOC 0549Z 269DEG 33KT 4588 9711

Lueck
Local storm report, Jul 26, 12:31 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 AM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             BRISTOL                 45.35N 97.75W
07/26/2020  E1.00 INCH       DAY                SD   PUBLIC

&&

DM

The radar

The Aberdeen radar (KABR), 152 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
July 26, 12:36 AM CST
Where
Traverse County, 2.81 mi S of Rolsberg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.880, -96.560

Estimated sixty mph winds along with hail caused some crop damage along with damaging some of the siding on the house.

Thunderstorm Wind, Traverse

When
July 26, 12:37 AM CST
Where
Traverse County, 3.2 mi ESE of Rolsberg
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.900, -96.490

Estimated seventy-five mph winds downed a large tree along with severely damaging an old barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910464, 910463.